Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue
Jul 27, 2008

First, thank you so much for your time and expertise -- I've been reading your posts and your outlook on living with HIV has really lifted my spirits!

A couple of questions:

1. Is it normal to feel this fatigued this early on?

I recently (May) was in the hospital for five days to rule out meningitis due to an unbreakable fever (3+ days), migraine headache (with no history of headaches or migraines) and a stiff neck. After two spinal taps and 30+ vials of blood were taken, meningitis was ruled out and I was sent home since the fever finally broke and the remaining migraine was most likely from the lumbar puncture.

A week later I got a call that even though the HIV antibody came back negative, the doc also ordered a viral load count and it came back over a million, and my CD4 was below 350. The doc said it was classic retroviral syndrome and it was a certainty that I was infected about 3 weeks prior to getting sick.

Since coming home from the hospital and dealing with the new diagnosis, I have noticed that I've been very fatigued. At first, I thought I was just recovering from being in the hospital, then from just all the stress from such a big change. But, even though my mental state has stabilized a lot more as I have given myself time and space for grieving and balance, the fatigue has remained about the same -- I feel as though I have the flu and my body is run down, except I have no flu symptoms.

Should I be concerned, and are there some herbal supplements you would recommend to help boost my energy?

2. I was at Chipotle recently and saw a sign posted that the CDC recently issued a warning about people with compromised immune systems eating jalapeno peppers, but I can't find any information on this with HIV. Is it bad to eat jalapeno peppers???

Thanks again!!

Response from Dr. Frascino

Hi,

Sorry to hear about your recent HIV diagnosis. I agree: The symptoms you experienced were very suggestive of acute retroviral syndrome and your physician was correct in ordering an HIV plasma viral load test in this situation, as the HIV-antibody test would not yet be positive because you were still well within your window period.

Fatigue certainly can be a part of any viral infection, whether it is a transient viral infection, like the common flu, or a chronic condition, like HIV. There are also many other potential underlying causes for HIV-related fatigue, including anemia; psychological causes (stress, anxiety, depression); inadequate sleep, rest, diet and exercise; occult infection; medication side effects and toxicities; etc. You can read about these common as well as some not-so-common causes of HIV-related fatigue in the archives of this forum. Discuss your fatigue with your HIV specialist. He should be able to identify and specifically treat the underlying conditions that are draining your energy batteries.

As for the CDC warning related to jalapeño peppers, this is due to an outbreak of salmonella that has been traced back to contaminated jalapeño peppers. It was initially thought to be linked to certain types of tomatoes. All of us with HIV or other conditions that cause immunodeficiency or immunosuppression would be at greater risk of having severe consequences if we contracted any serious infectious disease, such as salmonella.

As for taking herbal supplements to give yourself an energy boost, save your money. They primarily contain caffeine or a caffeine-like product. Rather than spend money on them, why not just have a double espresso at your favorite coffee bar?

Good luck. I'm here if you need me. Let's get through this together, OK?

Dr. Bob


Previous
self administer a blood transfusion?
Next
Is my Atripla making me dizzy still?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement